Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 66, NWS Morristown, TN

June 9, 2013Jefferson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2013, 3:47 PM EDT for Jefferson County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2013, 3:47 PM EDT (19:47 UTC)
Expired
Jun 9, 2013, 4:15 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Jefferson County, TN

The radar

The Knoxville radar (KMRX), 14 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:17 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 9, 2:17 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 PM EDT SUN JUN 9 2013

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... A SOUPY AIR MASS
WILL REMAIN OVER THE AREA THROUGH TONIGHT AS A DEEP FLOW OF GULF
MOISTURE PERSISTS AHEAD OF AN APPROACHING TROUGH OVER THE MIDWEST.
TONIGHT...LIFT WILL BE PROVIDED BY LOW LEVEL CONVERGENCE AND
FRONTOGENESIS. WITH WARM CLOUD LAYER DEPTH OF 3500-4000M AND PW
VALUES IN THE 1.75 TO 2 INCH RANGE...WHICH IS WELL ABOVE CLIMO
NORMALS...FLOODING IS A CONCERN ESPECIALLY IN SOUTHERN PORTIONS OF
THE AREA. WITH THE HIGH FREEZING LEVEL...HAIL IS NOT TOO MUCH OF A
CONCERN...AND SO FAR THERE HAS BEEN VERY LITTLE LIGHTNING SEEN WITH
THE CURRENT SHOWER ACTIVITY. SOME WIND GUSTS MAY OCCUR WITH THE
STRONGEST STORMS. POPS WILL BE CATEGORICAL OVERNIGHT...WITH A
MENTION OF LOCALLY HEAVY RAIN SOUTH AND WEST.

THE CLOSED UPPER LOW TRACKS ACROSS THE OH VALLEY TOMORROW...WITH A
VORT MAX TRAILING ACROSS OUR AREA. DIVERGENCE WITH AN UPPER JET
STREAK WILL ALSO HELP PROVIDE SOME LIFT...AND CAPE WILL BE IN THE
1000-1500 J/KG RANGE. WE MAY GET SOME BREAKS IN THE CLOUDS IN THE
AFTERNOON TO HELP DESTABILIZATION...SO SEVERE POTENTIAL LOOKS A
LITTLE BETTER THAN TODAY. WILL CARRY LIKELY POPS THROUGH THE
AFTERNOON. WITH THE TROUGH AXIS PASSING THROUGH...DRY AIR ALOFT WILL
BE BUILDING IN FROM THE WEST...AND POPS WILL BE DECREASING
OVERNIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...A FEW SHOWERS MAINLY IN THE
HIGHER ELEVATIONS EXPECTED TUESDAY MORNING AS THE LOW MOVES NORTH
INTO CANADA. MOISTURE WITH THIS LOW WILL PROGRESS NORTH...LEAVING
THE AREA WITH CLEARING SKIES AND WARMING TEMPS. HIGH PRESSURE OVER
THE MID WEST WILL SLOWLY WORK ITS WAY INTO THE AREA BEGINNING
TUESDAY. KEPT TEMPS WELL BELOW GUIDANCE TUESDAY AND WED. MID AND
HIGH CLOUDS WILL REMAIN THROUGH WEDNESDAY PREVENTING SIGNIFICANT HEATING
THROUGH THE DAY.

FOR WEDNESDAY NIGHT A SHORTWAVE WILL MOVE AROUND
THE HIGH...BRINGING THE POSSIBILITY OF RAIN TO NORTHEAST TENNESSEE
AND SOUTHWEST VIRGINIA. MODELS HAVE BEEN DISAGREEING ON THIS
TIMING...SO CONFIDENCE LOW. CONFIDENCE DOES INCREASE FOR THURSDAY AS
THE SHORTWAVE INCREASES RAIN CHANCES ACROSS THE REST OF THE AREA
THROUGH THE DAY. DUE TO UPPER LEVEL FORCING AND THE CAPE
AVAILABLE...HAVE INCLUDED THUNDER IN THE FORECAST. SOUNDING DOES NOT
LOOK TOO IMPRESSIVE FOR STRONG DEVELOPMENT AND SHEAR IS VERY MINIMAL
THROUGH THE DAY...SO DONT EXPECT ANYTHING SEVERE AT THIS POINT. RAINFALL
WILL MOVE OUT OF THE REGION OVERNIGHT THURSDAY INTO FRIDAY AS THE
HIGH PRESSURE PROGRESSES FURTHER EAST OVER THE REGION. FRIDAY INTO
THE WEEKEND WILL REMAIN DRY...WITH GRADUAL WARMING TEMPS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  83  68  84  68 / 100  60  50  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  80  65  82  67 / 100  70  50  20  10
OAK RIDGE, TN                       67  80  64  83  67 / 100  70  50  20  10
TRI CITIES AIRPORT, TN              66  77  61  79  62 / 100  80  50  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/JLW
Hazardous weather outlook, Jun 9, 4:28 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 AM EDT SUN JUN 9 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
428 AM EDT SUN JUN 9 2013 /328 AM CDT SUN JUN 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS AND LOCALIZED FLASH FLOODING ARE
POSSIBLE THIS AFTERNOON AND TONIGHT...

A STRONG UPPER TROUGH OF LOW PRESSURE WILL MOVE INTO THE OHIO
VALLEY TONIGHT AND MONDAY. GULF MOISTURE WILL PULL NORTH BACK INTO
THE REGION TODAY AHEAD OF THIS SYSTEM. SHOWERS AND THUNDERSTORMS
WILL DEVELOP ACROSS THE GULF COAST STATES THEN SPREAD NORTHEAST
OVER THE AREA TODAY AND TONIGHT. DUE TO THE HIGH AMOUNTS OF
MOISTURE...SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL.
LOCALIZED FLASH FLOODING IS POSSIBLE. THE GREATEST POTENTIAL IS
ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EVENING. THE MAIN CONCERN WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A WEAK COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION
MONDAY BECOMING NEARLY STATIONARY OVER THE TENNESSEE VALLEY TUESDAY
THROUGH THURSDAY. THUNDERSTORM COMPLEXES WILL DEVELOP ALONG THIS
BOUNDARY WITH SOME OF THESE STORMS LIKELY BECOMING SEVERE. THE
TIMING OF THESE THUNDERSTORM COMPLEXES IS NOT CERTAIN. THE MAIN
CONCERN WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL WITH
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY THROUGH THURSDAY.

In the hours before

Special weather statement, Jun 9, 3:20 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT SUN JUN 9 2013

TNZ069-070-073-092000-
JEFFERSON TN-KNOX TN-NORTH SEVIER TN-
320 PM EDT SUN JUN 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...EXTREME EASTERN KNOX AND
JEFFERSON COUNTIES UNTIL 400 PM EDT...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF SEVIERVILLE...MOVING NORTHEAST AT
20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEW MARKET...
MCMAHAN...KODAK...STRAWBERRY PLAINS AND PIEDMONT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.